Susan is a 31-year-old woman who was involved in a car accident and suffered severe head, chest and abdominal trauma. She was confined to a bed in an intensive care unit for two months, where she temporarily needed mechanical breathing and was given various drugs. Once she could breathe on her own and regained consciousness, she started taking phenytoin to prevent seizures.
After her time in the intensive care unit, Susan was admitted to a rehabilitation program due to loss of muscle function. She could communicate and feed herself, but her muscular weakness meant that she could not walk.
Three days after admission to the rehabilitation program, Susan experienced difficulty articulating her speech, involuntary eye movements, inability to properly direct and control movements, impairment of voluntary movements in the face, and changes in her mental state. These symptoms, except for involuntary eye movements, lasted only about 30 minutes. Diagnostic procedures suggested that these symptoms were not due to the previous head trauma.
Although Susan had received a standard dose of phenytoin, her doctors suspected phenytoin overdose. They ordered a pharmacogenetic test for Susan to see if she was compatible with taking phenytoin. Susan was determined to be a poor metabolizer of phenytoin. Her symptoms were likely caused by phenytoin overdose due to a reduced ability to metabolize and clear the drug from her system.
After discontinuing the drug, Susan recovered. She was discharged 1 month later after finishing the rehabilitation program.
McCluggage, L.K. et al. (2009) Phenytoin toxicity due to genetic polymorphism. Neurocrit Care 10, 222-4.